Arizona, 2009Tornado in Arizona, November 29, 2009
November 29, 2009 · NWS TWC · 1 event in 1 county or zone
A strong low pressure system over northwest Mexico on November 29th resulted in scattered showers and thunderstorms over southeast Arizona. Despite the limited moisture available, cold air aloft associated with the storm system allowed for enough instability to generate some strong thunderstorms with small hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system over northwest Mexico on November 29th resulted in scattered showers and thunderstorms over southeast Arizona. Despite the limited moisture available, cold air aloft associated with the storm system allowed for enough instability to generate some strong thunderstorms with small hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Nov 29, 9:25 AM MST, 1 hour 32 minutes earlier.
Area forecast discussion, Nov 29, 9:25 AM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
925 AM MST SUN NOV 29 2009
.SYNOPSIS...A LOW PRESSURE SYSTEM MOVING INTO NORTHERN MEXICO TODAY
WILL IMPACT THE AREA THROUGH MONDAY EVENING. THIS SYSTEM WILL BRING
PERIODS OF VALLEY RAIN AND POTENTIALLY SIGNIFICANT MOUNTAIN
SNOW...AS WELL AS MUCH COOLER TEMPERATURES. DRY CONDITIONS BEHIND
THE SYSTEM FOR THE MIDDLE OF THE WEEK...EVEN AS THE COOLER AIR HANGS
ON WITH COLD OVERNIGHT LOWS.
&&
.DISCUSSION...THE LOW PRESSURE SYSTEM RESPONSIBLE FOR WIND
YESTERDAY AND SHOWERS LAST NIGHT THROUGH THIS MORNING WAS NOW
CENTERED OVER NORTHERN BAJA. RECENT RADAR IMAGERY INDICATED ISOLATED
SHOWER AND THUNDERSTORM ACTIVITY ACROSS PARTS OF SOUTHEAST
ARIZONA...MAINLY IN GRAHAM AND COCHISE COUNTIES AT 9AM MST. AS THE
COLD CORE OF THE UPPER LOW REMAINS FAIRLY CLOSE TO SOUTHEAST
ARIZONA...STILL EXPECTING INSTABILITY SHOWERS AND A FEW
THUNDERSTORMS THIS AFTERNOON. SATELLITE IMAGERY WAS SHOWING SOME
CLEARING GENERALLY FROM TUCSON WESTWARD...BUT EXPECTING THIS AREA TO
FILL IN WITH CLOUDINESS AND SCATTERED SHOWERS AND A FEW
THUNDERSTORMS THIS AFTERNOON. THUS...THE SHORT TERM FORECAST STILL
LOOKED GOOD.
THE LAST TWO MODEL RUNS TRACK THE UPPER LOW A BIT FARTHER SOUTH OVER
NORTHERN MEXICO THAN WHAT WAS DEPICTED YESTERDAY...BUT THE TIMING
REMAINED CONSISTENT. THIS SLIGHTLY FARTHER SOUTH TRACK WILL MAINLY
IMPACT THE LOCATION OF THE HEAVIEST SNOWFALL AND RAIN...WITH COCHISE
AND SOUTHERN GRAHAM COUNTIES BEING THE MAIN CONCERN. THIS WILL
ESPECIALLY BE THE CASE IF SNOW LEVELS DROP AS LOW AS WHAT WAS BEING
PROJECTED FOR LATE TONIGHT AND EARLY MONDAY. AT THIS TIME...WILL
KEEP THE WINTER STORM WATCH GOING FOR THE SAME LOCATIONS AND MAKE
FINAL DISCUSSIONS ON THE AFTERNOON FORECAST PACKAGE ON WHETHER
SWITCH OVER TO ADVISORIES OR WARNINGS. PLEASE REFER TO THE
ADDITIONAL SECTIONS BELOW FOR MORE INFORMATION.
&&
.AVIATION...AS AN UPPER LEVEL LOW EDGES CLOSER TO SOUTHEAST
ARIZONA...SCT-BKN CLOUDS AT 4-7K FT AGL WITH MTN TOPS OCCASIONALLY
OBSCURED WILL CONTINUE. SHRA COVERAGE WILL INCREASE TO
SCATTERED...MORE NUMEROUS NEAR MOUNTAINS. OTHERWISE...LOCALIZED MVFR
CONDITIONS ARE POSSIBLE DUE TO LOWER CIGS IN SHRA WITH INCREASING
CHANCES OF MVFR CONDITIONS TONIGHT AND MONDAY. LIGHTER WINDS
TODAY...GENERALLY LESS THAN 10KTS. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...A LOW PRESSURE SYSTEM MOVING INTO NORTHERN MEXICO
TODAY WILL IMPACT THE REGION THROUGH MONDAY. THIS SYSTEM WILL BRING
PERIODS OF RAIN AND MOUNTAIN SNOW TO THE AREA THROUGH MONDAY AND
PERHAPS MONDAY NIGHT. MUCH COOLER TEMPERATURES ARE EXPECTED TODAY
AND MONDAY. DRY CONDITIONS WILL RETURN BY WEDNESDAY THOUGH
TEMPERATURES WILL REMAIN COOL.
&&
.PREV DISCUSSION...ISOLATED TO SCATTERED CONVECTIVE BANDS SPREADING
ACROSS THE AREA THIS MORNING. MOISTURE WAS SLOW TO INCREASE BUT
FINALLY SEEING MEASURABLE PRECIPITATION ACROSS THE AREA AS LOWER
LEVELS HAVE MOISTENED SUFFICIENTLY. FORCING DIMINISHING ACROSS
SOUTHERN PORTIONS OF THE WHITE MOUNTAINS AND RIM COUNTRY. AN EARLIER
CONVECTIVE BAND BROUGHT ABOUT 1 INCH TO HANNAGAN MEADOW A COUPLE OF
HOURS AGO. WE HAVE ELECTED TO CANCEL THE SNOW ADVISORY FOR THE
REMAINDER OF THE MORNING WHILE STILL EXPECTING AN ADDITIONAL 1 TO 3
INCHES.
STRONG LOW NOW PUSHING INTO THE YUMA AREA TRACKING TOWARD THE
NORTHERN GULF OF CALIFORNIA AND NORTHERN SONORA. TRACK WILL BE JUST
SOUTH OF THE BORDER. GOOD DYNAMICS AND MOISTURE UNDER AN UPPER LEVEL
DIFFLUENT PATTERN NORTHEAST OF THE LOW LATER TODAY AND ESPECIALLY
TONIGHT. STILL ON TRACK FOR SIGNIFICANT PRECIP TONIGHT INTO
MONDAY...WITH SNOW LEVELS AS LOW AS 4K FEET. WE HAVE ADJUSTED THE
WINTER STORM WATCH FROM 5K FEET DOWN TO 4.5K FEET TO ADD SUCH
LOCATIONS AS SIERRA VISTA...TOMBSTONE AND SONOITA IN ADDITION TO
BISBEE FOR SUNDAY NIGHT AND MONDAY.
SOME WRAP-AROUND FROM THE EAST MONDAY NIGHT INTO TUESDAY
MORNING...MAINLY FOR EASTERN AREAS INCLUDING GRAHAM AND ESPECIALLY
COCHISE COUNTY. IF THE WINTER STORM WATCH IS CONVERTED TO A WARNING
(CURRENTLY LEANING THAT DIRECTION) THEN A TEMPORAL EXTENSION INTO
MONDAY NIGHT NOT OUT OF THE QUESTION FOR THOSE AREAS.
DIRTY RIDGE BY WEDNESDAY AND THURSDAY...SOME WARMING BUT MORNINGS
STILL COLD AND EVEN AFTERNOON HIGHS AT OR BELOW CLIMO.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON FOR
AZZ030-033>035 ABOVE 4500 FEET.
WEATHER.GOV/TUCSON
Hazardous weather outlook, Nov 29, 3:17 AM MST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
317 AM MST SUN NOV 29 2009
AZZ030-033>035-292230-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
317 AM MST SUN NOV 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
MONDAY AFTERNOON ABOVE 4500 FEET...
.DAY ONE...TODAY AND TONIGHT
PERIODS OF VALLEY RAIN AND MOUNTAIN SNOW SHOWERS...INCREASING
THROUGH THE DAY. A FEW THUNDERSTORMS POSSIBLE THIS AFTERNOON. 1 TO
3 INCHES OF SNOWFALL IN THE MOUNTAINS TODAY WITH THE SNOW LEVEL
LOWERING TO NEAR 4000 FEET TONIGHT. SIGNIFICANT SNOWFALL EXPECTED
ABOVE 4500 FEET TONIGHT AND MONDAY. PLEASE SEE WINTER STORM WATCH
PHXWSWTWC OR WWUS45 FOR DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PERIODS OF VALLEY RAIN AND MOUNTAIN SNOW CONTINUING MONDAY AND
MONDAY NIGHT DIMINISHING TUESDAY. THEREAFTER DRY BUT REMAINING COOL
THROUGH MOST OF THE WEEK WITH NEAR OR BELOW FREEZING MORNING LOWS
IN SOME LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ019-292230-
NORTHERN GREENLEE COUNTY-
317 AM MST SUN NOV 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF SNOWFALL WITH AN ADDITIONAL 2 TO 3 INCHES EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PERIODS OF SNOWFALL MONDAY AND MONDAY NIGHT DIMINISHING TUESDAY.
AN ADDITIONAL 2 TO 3 INCHES POSSIBLE. DRY AND COLD MOST OF THE
REST OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ029-031-032-292230-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
317 AM MST SUN NOV 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF SHOWERS WITH A FEW THUNDERSTORMS POSSIBLE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A CHANCE OF SHOWERS MONDAY AND MONDAY NIGHT...DIMINISHING TUESDAY.
THEREAFTER DRY BUT REMAINING COOL THROUGH MOST OF THE WEEK WITH
NEAR FREEZING MORNING LOWS IN A FEW LOCATIONS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Tornado, Cochise
- When
- November 29, 10:57 AM MST
- Where
- Cochise County, 6 mi NW of Douglas
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 31.411, -109.622
A trained spotter reported a funnel cloud from a thunderstorm between Douglas and McNeal in Cochise County. After obtaining pictures of this funnel cloud from the broadcast media, it was determined that this funnel was briefly in contact with the ground. Therefore, the funnel was classified as a brief tornado touchdown. There was no apparent damage from this EF-0 tornado.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, November 29, 2009$500,000 · 3 events
- Tornado in Texas, November 29, 2009$75,000 · EF1 · 1 event
- High Surf in Hawaii, November 29 to 30, 200910 events
- Heavy Rain in Hawaii, November 29 to 30, 20092 events
- Heavy Rain in Arizona, November 29, 20091 event
- Flash Flood in Arkansas, November 29, 2009$10,000 · 1 event
- Dense Fog in Colorado, November 29 to 30, 20091 event
- Winter Storm in Arizona, November 29 to 30, 20091 event
- High Wind in Texas, November 29 to 30, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198361.